Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Mixing and decorrelation in infinite measure: The case of the periodic Sinai billiard

Françoise Pène

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We investigate the question of the rate of mixing for observables of a $\mathbb{Z}^{d}$-extension of a probability preserving dynamical system with good spectral properties. We state general mixing results, including expansions of every order. The main motivation of this article is the study of mixing rates for smooth observables of the $\mathbb{Z}^{2}$-periodic Sinai billiard, with different kinds of results depending on whether the horizon is finite or infinite. We establish a first order mixing result when the horizon is infinite. In the finite horizon case, we establish an asymptotic expansion of every order, enabling the study of the mixing rate even for observables with null integrals. This result is related to an Edgeworth expansion in the local limit theorem.


Cet article est une contribution à l’étude du mélange d’observables de systèmes dynamiques préservant une mesure infinie. Nous étudions le cas de $\mathbb{Z}^{d}$-extensions de systèmes dynamiques probabilisés ayant de bonnes propriétés spectrales. Nous établissons des résultats généraux et les illustrons par plusieurs exemples. Notre motivation principale est l’étude de la vitesse de mélange pour des observables régulières du billard de Sinai $\mathbb{Z}^{2}$-périodique, pour lequel nous obtenons des résultats de types différents selon que l’horizon soit fini ou infini. Nous établissons un résultat de mélange du premier ordre lorsque l’horizon est infini. Dans le cas où l’horizon est fini, nous établissons un développement asymptotique de tout ordre, permettant l’étude de la vitesse de mélange pour des observables d’intégrale nulle. Ce dernier résultat est relié à un développement de Edgeworth dans le théorème limite local.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 1 (2019), 378-411.

Received: 17 June 2017
Revised: 16 January 2018
Accepted: 17 January 2018
First available in Project Euclid: 18 January 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37A25: Ergodicity, mixing, rates of mixing

Sinai Billiard Lorentz process Young tower Local limit theorem Decorrelation Mixing Infinite measure Edgeworth expansion


Pène, Françoise. Mixing and decorrelation in infinite measure: The case of the periodic Sinai billiard. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 1, 378--411. doi:10.1214/18-AIHP885.

Export citation


  • [1] J. Aaronson and M. Denker. A local limit theorem for stationary processes in the domain of attractio of a normal distribution. In Asymptotic Methods in Probability and Statistics with Applications (St. Petersburg, 1998) 215–223. Stat. Ind. Technol., Birkhäuser Boston, Boston, MA, 2001.
  • [2] J. Aaronson and M. Denker. Local limit theorems for partial sums of stationary sequences generated by Gibbs–Markov maps. Stoch. Dyn. 1 (2) (2001) 193–237.
  • [3] S. Bobkov, G. Chistyakov and F. Götze. Rate of convergence and edgeworth-type expansion in the entropic central limit theorem. Ann. Probab. 41 (4) (2013) 2479–2512.
  • [4] H. Bruin and D. Terhesiu. Upper and lower bounds for the correlation function via inducing with general return times. Ergod. Th. Dyn. Sys. 38 (1) (2018) 34–62.
  • [5] L. A. Bunimovich and Ya. G. Sinai. Markov partitions for dispersed billiards. Comm. Math. Phys. 78(2) (1980) 247–280.
  • [6] L. A. Bunimovich and Ya. G. Sinai. Statistical properties of Lorentz gas with periodic configuration of scatterers. Comm. Math. Phys. 78 (4) (1980/81) 479–497.
  • [7] L. A. Bunimovich, Ya. G. Sinai and N. I. Chernov. Markov partitions for two-dimensional hyperbolic billiards. Uspekhi Mat. Nauk 45 (3) (1990) 97–134. Translation in Russian Math. Surveys 45 (1990), no. 3, 105–152.
  • [8] L. A. Bunimovich, Ya. G. Sinai and N. I. Chernov. Statistical properties of two-dimensional hyperbolic billiards (Russian). Uspekhi Mat. Nauk 46 (1991) 43–92, 192. Translation in Russian Math. Surveys 46 (4) (1991), 47–106.
  • [9] N. Chernov. Decay of correlations and dispersing billiards. J. Stat. Phys. 94 (3-4) (1999) 513–556.
  • [10] N. Chernov. Advanced statistical properties of dispersing billiards. J. Stat. Phys. 122 (6) (2006) 1061–1094.
  • [11] Z. Coelho and W. Parry. Central limit asymptotics for shifts of finite type, Isr. J. Math. 69 (2) (1990), 235–249.
  • [12] J.-P. Conze. Sur un critère de récurrence en dimension 2 pour les marches stationnaires, applications. Ergodic Theory Dynam. Systems 19 (6) (1999) 1233–1245.
  • [13] D. Dolgopyat, D. Szász and T. Varjú. Recurrence properties of planar Lorentz process. Duke Math. J. 142 (2) (2008) 241–281.
  • [14] C.-G. Esseen. Fourier analysis of distribution functions. A mathematical study of the Laplace–Gaussian law. Acta Math. 77 (1945) 1–125.
  • [15] W. Feller. An Introduction to Probability Theory and Its Applications. Vol. II, 2nd edition. Wiley, New York–London–Sydney, 1971. xxiv+669 pp.
  • [16] S. Gouëzel. Correlation asymptotics from large deviations in dynamical systems with infinite measure. Colloq. Math. 125 (2011) 193–212.
  • [17] Y. Guivarc’h and J. Hardy. Théorèmes limites pour une classe de chaînes de Markov et applications aux difféomorphismes d’Anosov. Ann. Inst. Henri Poincaré B, Probab. Stat. 24 (1988) 73–98.
  • [18] H. Hennion and L. Hervé. Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-Compactness. Lecture Notes in Mathematics 1766. Springer-Verlag, Berlin, 2001. viii+145 pp.
  • [19] G. Keller and C. Liverani. Stability of the spectrum for transfer operators. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 28 (4) (1999) 141–152.
  • [20] U. Krengel and L. Sucheston. On mixing in infinite measure spaces. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 13 (1969) 150–164.
  • [21] C. Liverani and D. Terhesiu. Mixing for some non-uniformly hyperbolic systems. Ann. Henri Poincaré 17 (2016) 179–226.
  • [22] I. Melbourne and D. Terhesiu. Operator renewal theory and mixing rates for dynamical systems with infinite measure. Invent. Math. 189 (1) (2012) 61–110.
  • [23] S. V. Nagaev. Some limit theorems for stationary Markov chains. Theory Probab. Appl. 2 (1957) 378–406. Translation from Teor. Veroyatn. Primen. 2 (1958) 389–416.
  • [24] S. V. Nagaev. More exact statement of limit theorems for homogeneous Markov chains. Theory Probab. Appl. 6 (1961) 62–81. Translation from Teor. Veroyatn. Primen 6 (1961) 67–86.
  • [25] F. Pène. Applications des propriétés stochastiques de billards dispersifs. C. R. Acad. Sci. Paris Sér. I Math. 330 (12) (2000) 1103–1106.
  • [26] F. Pène. Planar Lorentz process in a random scenery. Ann. Inst. Henri Poincaré Probab. Stat. 45 (3) (2009) 818–839.
  • [27] F. Pène. Asymptotic of the number of obstacles visited by the planar Lorentz process. Discrete Contin. Dyn. Syst. 24 (2) (2009) 567–587.
  • [28] F. Pène. Mixing in infinite measure for $\mathbb{Z}^{d}$-extensions, application to the periodic Sinai billiard. Chaos Solitons Fractals 106 (2018) 44–48.
  • [29] F. Pène and B. Saussol. Back to balls in billiards. Comm. Math. Phys. 293 (3) (2010) 837–866.
  • [30] F. Pène and D. Thomine. Potential kernel, hitting probabilities and distributional asymptotics. Available at arXiv:1702.06625.
  • [31] K. Schmidt. On joint recurrence. C. R. Acad. Sci. Paris Sér. I Math. 327 (9) (1998) 837–842.
  • [32] N. Simányi. Toward a proof of recurrence for the Lorentz process. Dynamical systems and ergodic theory (Warsaw, 1986) 23 (1989) 265–276.
  • [33] Y. Sinai. Dynamical systems with elastic reflections. Ergodic properties of dispersing billiards. Uspehi Mat. Nauk 25 (2) (1970) 141–192. in Russian. Translated in english in Russian Math. Surveys 25 no. 2 (1970), 137–189.
  • [34] D. Szász and T. Varjú. Local limit theorem for the Lorentz process and its recurrence in the plane. Ergodic Theory Dynam. Systems 24 (1) (2004) 257–278.
  • [35] D. Szász and T. Varjú. Limit laws and recurrence for the planar Lorentz process with infinite horizon. J. Stat. Phys. 129 (2007) 59–80.
  • [36] M. Thaler. The asymptotics of the Perron–Frobenius operator of a class of interval maps preserving infinite measures. Studia Math. 143 (2000) 103–119.
  • [37] L.-S. Young. Statistical properties of dynamical systems with some hyperbolicity. Ann. of Math. 147 (3) (1998) 585–650.